Alert archive / South Dakota / Special Weather Statements in 2021
Special Weather Statement, NWS Rapid City, SD
NWS Rapid City, SD issued this special weather statement at Aug 5, 2021, 4:47 PM MDT for Pennington County, South Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2021, 4:47 PM MDT (22:47 UTC)
- Expired
- Aug 5, 2021, 5:30 PM MDT
- In force
- 43 min
- Issued by
- NWS Rapid City, SD
- Hail
- 0.00 in
- Wind
- 50
County Pennington County, SD
The radar
The Rapid City radar (KUDX), 34 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.8 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 259 J/kg
- Mixed-layer CIN
- -208 J/kg
- Mixed-layer LCL
- 2400 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
061
WWUS83 KUNR 052247
SPSUNR
Special Weather Statement
National Weather Service Rapid City SD
447 PM MDT Thu Aug 5 2021
SDZ026-028-031-052330-
Pennington Co Plains SD-Central Black Hills SD-Rapid City SD-
447 PM MDT Thu Aug 5 2021
...A strong thunderstorm will impact portions of central Pennington
County through 530 PM MDT...
At 447 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hisega, or 5 miles west of Rapid City, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Rapid City and Bear Country around 455 PM MDT.
Reptile Gardens around 500 PM MDT.
Rapid Valley and Hart Ranch around 505 PM MDT.
Other locations in the path of this storm include Black Gap, Rapid
City Airport, Caputa and Thompson Butte.
This includes Interstate 90 in South Dakota between Mile Markers 54
and 75.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4400 10347 4414 10340 4415 10339 4414 10337
4415 10319 4412 10288 4386 10301 4386 10303
TIME...MOT...LOC 2247Z 289DEG 24KT 4407 10335
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
$$
HelgesonWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this special weather statement went out at Aug 5, 2:13 PM MDT, 2 hours 34 minutes earlier.
Area forecast discussion, Aug 5, 2:13 PM MDT, 2 hours 34 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 213 PM MDT Thu Aug 5 2021 .DISCUSSION...(This Evening Through Thursday) Issued at 212 PM MDT Thu Aug 5 2021 Lingering monsoon moisture combined with slightly unsettle flow aloft will support chances for showers and thunderstorms the next couple days. Main upper ridge will begin to breakdown and shift east per a digging/splitting upper trough pushing into the northern Rockies Friday. This will support a better chance for more organized convection as a decent mid level speed max pushes into the region. However, it looks like the majority of activity will remain across the NW third. Diurnal heating coupled with lingering moisture and weak capping has allow a few showers and storms to develop across NE WY. This cluster of TS will push ESE into SW SD this evening. Little rainfall is expected with this activity. Inverted V profiles combined with very dry BL conds will support a gusty wind potential with stronger cells. Slight chances for elevated nocturnal convection will be possible across much of the FA tonight per pos theta-e adv ahead of Friday’s impulse. Better push of pos theta-e adv will occur Friday mourning with increased coverage of showers over the western half, hinted at well in the HRRR. Retained higher chances for showers and thunderstorms Friday afternoon into the overnight as the expected impulse arrives. Isolated severe wind gusts will be the main threat with any activity per inverted-V profiles, speed max driven convection, and water loading per monsoon moisture, esp across NE WY into NW SD where the speed max will traverse. Sufficient deep layer shear will also support a very isolated hail potential, but given very warm profiles it will be difficult for large hail to reach the ground. Things will cool some and dry out Saturday with breezy NW Winds. Slower progression of the upper trough will support lingering chances for afternoon TS over the eastern half, esp toward central SD. A secondary area of convection will be possible over the BH where eddy convergence and lingering moisture will support TS over the central BH into SW SD. Another deeper shortwave over western MT will support a warm up Sunday per front side WAA. Flow becomes unsettled next week with chances for thunderstorms and generally seasonal temps. The degree of moisture advection will ultimately determine the coverage of any storms next week, which at this time looks to be mainly isolated. Smoke will continue to cover the region through the period, remaining mainly in the mid and upper atmosphere, except behind any sfc troughs where pooling tends to occur allowing near sfc smoke to increase. && .AVIATION...(For the 18Z TAFS Through 18Z Friday) Issued At 1115 AM MDT Thu Aug 5 2021 VFR conditions will generally continue thru the TAF period. Areas of SHRA/TSRA this afternoon and evening may produce brief, localized MVFR conditions and gusty winds, mainly from northeastern WY southeastward thru the Black Hills. This may impact KGCC/KRAP, but confidence is too low at this time to include it in either TAF. HZ/FU will persist across most of the area thru the period, but vsbys should remain VFR. && .FIRE WEATHER... Issued At 212 PM MDT Thu Aug 5 2021 A period of elevated fire weather conditions is expected this afternoon and Friday afternoon from parts of northeast Wyoming to far southwest South Dakota as relative humidities drop into the teens. Winds look to be relatively light today, but breezy winds will be possible on Friday, especially across southern portions of northeast Wyoming. Given the small window of critical fire weather potential per rain chances and clouds hampering mixing, have held off on any headlines. Some showers and thunderstorms can be expected at times through Saturday, with the best chances Friday afternoon and night across far northeast Wyoming into northwest South Dakota. Gusty and erratic winds can be expected with any thunderstorms. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...JC AVIATION...Sherburn FIRE WEATHER...JC
Hazardous weather outlook, Aug 5, 4:45 AM MDT, 12 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 445 AM MDT Thu Aug 5 2021 SDZ001-002-012-013-024>031-041-042-072>074-WYZ054>058-071-061300- Harding-Perkins-Butte-Northern Meade Co Plains- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 445 AM MDT Thu Aug 5 2021 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated showers and thunderstorms are possible today. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered thunderstorms are expected Friday afternoon and evening. Some of the storms will be capable of marginally severe wind or hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ014-032-043-044-046-047-049-061300- Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp- 445 AM MDT Thu Aug 5 2021 /545 AM CDT Thu Aug 5 2021/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered thunderstorms are expected Friday evening and then again on Saturday. A strong storm or two is possible, but widespread severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Special weather statement, Aug 5, 2:37 PM MDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Rapid City SD
237 PM MDT Thu Aug 5 2021
WYZ054-055-052100-
Northern Campbell WY-Southern Campbell WY-
237 PM MDT Thu Aug 5 2021
...A strong thunderstorm will impact portions of west central
Campbell County through 300 PM MDT...
At 236 PM MDT, Doppler radar was tracking a cluster of thunderstorms
11 miles south of Echeta, or 17 miles west of Gillette, moving east
at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gillette and Gillette Airport.
This includes Interstate 90 in Wyoming between Mile Markers 97 and
130.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4443 10602 4458 10601 4456 10544 4412 10541
4410 10601
TIME...MOT...LOC 2036Z 264DEG 25KT 4428 10583
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JCSpecial weather statement, Aug 5, 3:11 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Rapid City SD
311 PM MDT Thu Aug 5 2021
WYZ054-052200-
Northern Campbell WY-
311 PM MDT Thu Aug 5 2021
...An area of strong thunderstorms will impact portions of east
central Campbell County through 400 PM MDT...
At 310 PM MDT, Doppler radar was tracking strong thunderstorms 5
miles northwest of Gillette Airport, or 10 miles northwest of
Gillette, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This area of strong thunderstorms will be near...
Gillette and Gillette Airport around 320 PM MDT.
Other locations in the path of this storm include Camplex Event
Facility and Rozet.
This includes Interstate 90 in Wyoming between Mile Markers 111 and
147.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4446 10572 4451 10508 4420 10508 4419 10575
4420 10577
TIME...MOT...LOC 2110Z 273DEG 20KT 4439 10563
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SherburnSpecial weather statement, Aug 5, 3:26 PM MDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Rapid City SD
326 PM MDT Thu Aug 5 2021
SDZ024-028-WYZ057-052215-
Northern Black Hills SD-Central Black Hills SD-
Wyoming Black Hills WY-
326 PM MDT Thu Aug 5 2021
...A strong thunderstorm will impact portions of southwestern
Lawrence, western Pennington, northeastern Weston and southeastern
Crook Counties through 415 PM MDT...
At 325 PM MDT, Doppler radar was tracking a strong thunderstorm over
Moskee, or 13 miles southeast of Sundance, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
O'Neil Pass, Roughlock Falls, Savoy, Crooks Tower, Cheyenne
Crossing and Terry Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4418 10429 4433 10427 4437 10379 4411 10387
TIME...MOT...LOC 2125Z 273DEG 20KT 4428 10418
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SherburnSpecial weather statement, Aug 5, 4:25 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Rapid City SD
425 PM MDT Thu Aug 5 2021
SDZ027-029-041-074-052330-
Fall River SD-Hermosa Foot Hills SD-Southern Foot Hills SD-
Southern Black Hills SD-
425 PM MDT Thu Aug 5 2021
...Strong thunderstorms will impact portions of western Custer and
western Fall River Counties through 530 PM MDT...
At 424 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Jewel Cave National Monument
to 16 miles northwest of Harrison. Movement was southeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Crazy Horse Memorial, Custer, Custer State Park, Stockade Lake,
Blue Bell, Mount Coolidge, Legion Lake, Center Lake, Black Hills
Playhouse, State Game Lodge and Buffalo Corrals.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4300 10404 4337 10406 4386 10390 4386 10366
4378 10326 4300 10352
TIME...MOT...LOC 2224Z 293DEG 22KT 4381 10382 4284 10413
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
HelgesonLocal storm report, Aug 5, 4:26 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
426 PM MDT THU AUG 05 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM TSTM WND GST 5 NNW DWTN GILLETTE 44.34N 105.54W
08/05/2021 M52 MPH CAMPBELL WY ASOS
0404 PM TSTM WND GST 10 W EDGEMONT 43.30N 104.02W
08/05/2021 M56 MPH FALL RIVER SD MESONET
0409 PM TSTM WND GST 8 W JEWEL CAVE 43.73N 103.99W
08/05/2021 M51 MPH CUSTER SD MESONET
0410 PM TSTM WND GST 10 W EDGEMONT 43.30N 104.02W
08/05/2021 M66 MPH FALL RIVER SD MESONET
&&
WFO UNRSpecial weather statement, Aug 5, 4:47 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Rapid City SD
447 PM MDT Thu Aug 5 2021
SDZ026-028-031-052330-
Pennington Co Plains SD-Central Black Hills SD-Rapid City SD-
447 PM MDT Thu Aug 5 2021
...A strong thunderstorm will impact portions of central Pennington
County through 530 PM MDT...
At 447 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hisega, or 5 miles west of Rapid City, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Rapid City and Bear Country around 455 PM MDT.
Reptile Gardens around 500 PM MDT.
Rapid Valley and Hart Ranch around 505 PM MDT.
Other locations in the path of this storm include Black Gap, Rapid
City Airport, Caputa and Thompson Butte.
This includes Interstate 90 in South Dakota between Mile Markers 54
and 75.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4400 10347 4414 10340 4415 10339 4414 10337
4415 10319 4412 10288 4386 10301 4386 10303
TIME...MOT...LOC 2247Z 289DEG 24KT 4407 10335
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
HelgesonThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 3:26 PM MDT | Special Weather Statement | UNR | Lawrence | 49 min |
| Aug 5, 4:25 PM MDT | Special Weather Statement | UNR | Custer, Fall River | 65 min |
| Aug 5, 4:53 PM MDT | Special Weather Statement | UNR | Fall River | 52 min |
| Aug 5, 5:36 PM MDT | Special Weather Statement | UNR | Oglala Lakota | 54 min |
| Aug 5, 2:22 PM MDT | Special Weather Statement | UNR | Weston | 23 min |
| Aug 5, 2:37 PM MDT | Special Weather Statement | UNR | Campbell | 23 min |
| Aug 5, 3:11 PM MDT | Special Weather Statement | UNR | Campbell | 49 min |
Nearby
Special Weather Statements in South Dakota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.